Hail, Scott
- When
- July 17, 2:46 PM CST
- Where
- Scott County, 2.14 mi SSE of Scott State Park
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.650, -100.910
A supercell thunderstorm moving due south out of southwest Nebraska made it into Scott county during the mid-afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A supercell thunderstorm moving due south out of southwest Nebraska made it into Scott county during the mid-afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 17, 1:53 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT FRI JUL 17 2009 .DISCUSSION... DAYS 1-2... THE TIMING AND LOCATION OF THE BEST THUNDERSTORM CHANCES TONIGHT THROUGH SUNDAY REMAINS THE GREATEST FORECAST CHALLENGE. A MORNING COMPLEX OF SHOWERS AND THUNDERSTORMS IMPACTED NORTHEASTERN DDC FA...WHICH DISSIPATED AROUND MIDDAY. OTHER STRONGER STORMS...SOME SEVERE...HAD DEVELOPED ACROSS SOUTHWEST NEBRASKA IN A DECENT LOW-MID LEVEL FRONTOGENETIC ZONE AND ELEVATED CAPE. EARLY THIS AFTERNOON...ONE OF THESE STORMS WAS SUPERCELLULAR IN STRUCTURE ON RADAR WHICH WAS MOVING DUE SOUTH TOWARD I-70 AS OF 19Z. THIS STORM...AND OTHERS...ARE EXPECTED TO CONTINUE MOVING SOUTH REACHING THE NORTHWEST DDC FA BY 21Z. WILL HAVE 40 TO 50 POPS GOING IN THE NORTHWEST ZONES...SPREADING THESE POPS SOUTH THROUGH THE EVENING AND NIGHTTIME HOURS. SURFACE-BASED STORMS ARE EXPECTED TO DEVELOP AND REMAIN ACROSS EASTERN COLORADO WHERE THE HIGHEST SBCAPE AND DEEPER BOUNDARY LAYER EXISTS. STORMS DEVELOPING ALONG HIGHWAY 287/385 IN EAST CENTRAL/SOUTHEAST COLORADO ARE EXPECTED TO REMAIN IN COLORADO GIVEN THE FAIRLY MERIDIONAL COMPONENT TO THE MID-UPPER LEVEL FLOW. IT IS POSSIBLE ONE OF THESE SURFACE-BASED STRONG/SEVERE STORMS COULD CLIP FAR WESTERN SECTIONS OF THE DDC FA THIS EVENING/TONIGHT WHICH WILL HAVE TO BE WATCHED. MUCH LIKE THE PAST COUPLE NIGHTS...ADDITIONAL NOCTURNAL STORMS ARE ANTICIPATED TO DEVELOP ALONG THE MID LEVEL BAROCLINIC ZONE DURING THE OVERNIGHT HOURS JUST ABOUT ANYWHERE ACROSS WESTERN KANSAS. WILL MAINTAIN 30 POPS THROUGH THE OVERNIGHT HOURS. SATURDAY CONVECTIVE ACTIVITY IS EXPECTED TO BE DISPLACED FARTHER SOUTH...AS JET STREAK DYNAMICS BEGIN TO SHIFT FARTHER SOUTH INTO THE TX-OK PANHANDLES REGION AND WESTERN OKLAHOMA. WILL CARRY MAINLY 20-30 POPS ACROSS SOUTHWEST SECTIONS OF DDC FA DURING THE DAY SATURDAY AS WELL AS SATURDAY EVENING. ALL THE SURFACE-BASED INSTABILITY WILL BE CONFINED TO FAR SOUTHEASTERN COLORADO, WEST TEXAS, AND EASTERN NEW MEXICO. SATURDAY NIGHT AND SUNDAY SHOULD BE DRY ACROSS MUCH OF THE AREA AS FAIRLY STABLE BOUNDARY LAYER AIRMASS REMAINS. THAT BEING SAID...STORMS ARE EXPECTED TO DEVELOP ACROSS THE LEESIDE OF THE HIGH TERRAIN OF COLORADO AND NEW MEXICO AGAIN...BUT GIVEN THE UPPER FLOW PATTERN REMAINING NORTHWEST OR NORTH-NORTHWESTERLY...STORMS WILL MOST LIKELY REMAIN WEST OF THE DDC FA. THE GOING FCST OF LOWER 90S HIGHS ACROSS THE WHOLE AREA SEEM A BIT HIGH GIVEN THE COOLISH H85 TEMPS PER GFS AND ECMWF...THUS WILL BRING THESE HIGHS DOWN SOME...INTO THE UPPER 80S/NR 90...COOLER NORTHEAST ZONES. DAYS 3-7... THE NEXT JET STREAK WILL ROUND THE SOUTHWEST HIGH MONDAY. THIS WILL INDUCE LOWER PRESSURES AGAIN ACROSS SOUTHEASTERN COLORADO WITH A FRONT EXTENDING FROM CENTRAL NEBRASKA INTO WESTERN KANSAS BY AFTERNOON MONDAY. AT LEAST MODEST INSTABILITY WILL DEVELOP AHEAD OF THIS FRONT ACROSS SOUTHWEST KANSAS WITH 2000 TO 2500 J/KG SB CAPE ALONG THE FRONT. WITH A MID-UPPER JET STREAK NOSING INTO NORTHERN KANSAS BY 00Z TUESDAY...IT LOOKS LIKE A PRETTY GOOD SETUP FOR NORTHWEST FLOW SEVERE WX EVENT TO PERHAPS AFFECT MUCH OF KANSAS INCLUDING DDC FA. WILL COVER MOST OF THE DDC FA WITH 40 POPS LATE MONDAY AFTERNOON INTO MONDAY NIGHT FOR THIS ANTICIPATED EVENT. BEYOND...THE TUESDAY AND WEDNESDAY TIME FRAME LOOK RATHER BENIGN BEHIND THE FRONT...ALTHOUGH BY WEDNESDAY A FEW ISOLATED LATE-DAY STORMS MAY IMPACT AREAS NEAR THE COLORADO BORDER AS SOUTHEASTERLY MOIST UPSLOPE FLOW RETURNS IN RESPONSE TO LOWERING PRESSURE ACROSS THE LEESIDE OF THE COLORADO ROCKIES. && .AVIATION... ISOLATED STRONG THUNDERSTORMS COULD AFFECT GCK BETWEEN 22 AND 24 UTC. OTHERWISE, MAINLY LIGHT SHOWERS AND THUNDERSTORMS COULD AFFECT HAYS/DDC THROUGH 06 UTC. OUTSIDE OF THE THUNDERSTORMS VFR CONDITIONS CAN BE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 85 63 91 / 30 30 10 10 GCK 60 85 63 92 / 40 30 10 20 EHA 62 89 63 93 / 30 30 20 20 LBL 62 88 64 93 / 30 30 20 20 HYS 61 84 61 89 / 30 20 10 10 P28 63 87 62 90 / 30 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/25/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1019 AM CDT FRI JUL 17 2009 KSZ030-031-043>046-063>066-076>081-086>090-181130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- 1019 AM CDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY BUT THESE STORMS WILL PROBABLY NOT BE SEVERE. BRIEF HEAVY RAIN AND LIGHTNING CAN BE EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE MONDAY AND MONDAY NIGHT. IT IS TOO EARLY TO TELL WHETHER THESE WILL BE SEVERE. LOCALLY HEAVY RAINS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074-075-084-085-181130- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 1019 AM CDT FRI JUL 17 2009 /919 AM MDT FRI JUL 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE OF SEVERE STORMS WILL BE BETWEEN 4 PM AND 11 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE MONDAY AND MONDAY NIGHT. IT IS TOO EARLY TO TELL WHETHER THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191045.